Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The second largest prime factor of an odd perfect number

Author: Carl Pomerance
Journal: Math. Comp. 29 (1975), 914-921
MSC: Primary 10A25; Secondary 10A40
MathSciNet review: 0371801
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently Hagis and McDaniel have studied the largest prime factor of an odd perfect number. Using their results, we begin the study here of the second largest prime factor. We show it is at least 139. We apply this result to show that any odd perfect number not divisible by eight distinct primes must be divisible by 5 or 7.

References [Enhancements On Off] (What's this?)

  • [1] A. S. BANG, "Taltheoretiske Undesøgelser," Tidsskrift Math., v. 5, 1886, pp. 70-80, 130-137.
  • [2] L. E. DICKSON, "Finiteness of the odd perfect and primitive abundant numbers with n distinct prime factors," Amer. J. Math., v. 35, 1913, pp. 413-422. MR 1506194
  • [3] L. EULER, "Tractatus de numerorum doctrina," Commentationes Arithmeticae Collectae, v. 2, 1849, p. 514.
  • [4] I. S. GRADŠTEIN, "O nečetnych soveršennych čislah," Mat. Sb., v. 32, 1925, pp. 476-510.
  • [5] P. HAGIS, JR. & W. L. McDANIEL, "On the largest prime divisor of an odd perfect number," Math. Comp., v. 27, 1973, pp. 955-957. MR 48 #3855. MR 0325508 (48:3855)
  • [6] P. HAGIS, JR. & W. L. McDANIEL, "On the largest prime divisor of an odd perfect number. II," Math. Comp., v. 29, 1975, pp. 922-924. MR 0371804 (51:8021)
  • [7] H.-J. KANOLD, "Folgerungen aus dem Vorkommen einer Gaussschen Primzahl in der Primfaktorenzerlegung einer ungeraden vollkommenen Zahl," J. Reine Angew. Math., v. 186, 1944, pp. 25-29. MR 6, 255. MR 0012079 (6:255c)
  • [8] T. NAGELL, Introduction to Number Theory, 2nd ed., Chelsea, New York, 1964. MR 30 #4714. MR 0174513 (30:4714)
  • [9] C. POMERANCE, "Odd perfect numbers are divisible by at least seven distinct primes," Acta Arith., v. 25, 1974, pp. 265-300. MR 0340169 (49:4925)
  • [10] N. ROBBINS, The Non-Existence of Odd Perfect Numbers With Less Than Seven Distinct Prime Factors, Doctoral Dissertation, Polytechnic Institute of Brooklyn, June 1972.
  • [11] J. J. SYLVESTER, "Sur une classe spéciale des diviseurs de la somme d'une série géométrique," Comptes Rendus, v. CVI, 1888, pp. 446-450.
  • [12] J. J. SYLVESTER, "Sur les nombres parfaits," Comptes Rendus, v. CVI, 1888, pp. 403-405.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A25, 10A40

Retrieve articles in all journals with MSC: 10A25, 10A40

Additional Information

Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society